Phentermine is an appetite suppressant that works by stimulating the hypothalamus gland, the area of the brain that controls the autonomic nervous system such as sleep cycles and temperature. The medicine affects certain neurotransmitters that will lessen appetite and make the user feel fuller faster. It also increases heart rate and blood pressure, essentially increasing the user’s metabolism.
Individuals who are considering weight loss drugs such as phentermine should remember that all medications have potential harmful side effects. Weight loss pills are not an instant solution for weight loss. The following important facts should be considered: Firstly, many diet pills are addictive. Secondly, there have been several deaths associated with weight loss medication. Thirdly, weight loss pills do not work for everyone.
Phentermine is closely related to amphetamines. Users of phentermine are very susceptible to developing physical and psychological addictions. Quitting the drug “cold turkey” after an extended period of use can cause symptoms of withdrawal, such as severe irritability, changes in personality, excessive tiredness or weakness, depression, intense nightmares, skin disease, shaking, excited activity, nausea, vomiting, stomach pain, and skin disease. See a doctor before a change in medicinal intake.
Phentermine by itself has not caused any deaths; it is in combination with other medications that this has occurred. Fen-phen related deaths have occurred because of heart valve disease or primary pulmonary hypertension. Primary pulmonary hypertension happens 1 in 500,000 in the general population, but among users of fen-phen it occurred 1 in 20,000 persons. In Preble County, Ohio, one woman’s family sued the makers of fen-phen for her death in 1997. Her death was caused by heart related conditions she developed since the beginning of her treatment with fen-phen.
Weigh up the benefits with the potential risks and consider other weight loss options. If you decide on pursue the diet drug option, follow the instructions of a trained physician.